Ice Storm, Chariton
- When
- January 5, 7:00 AM CST to 5:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
1/4" to 3/4" of ice was reported in these counties. Mercer county also had 3 inches of snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
1/4" to 3/4" of ice was reported in these counties. Mercer county also had 3 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 5, 4:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CST WED JAN 5 2005 .DISCUSSION... MAIN CONCERN IS PRECIP TYPE AND AMOUNTS. SO FAR THE ONLY LOCATIONS WHICH HAVE SLEET/SNOW ARE IN EXTREME NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS. AN INCH OR TWO OF ACCUMULATION HAS BEEN REPORTED SO FAR. WHERE FREEZING RAIN CONTINUES...GENERALLY AROUND ONE HALF INCH OF ICE HAS ACCUMULATED FROM THE NEARLY ONE INCH OF RAINFALL. THE RAIN CONTINUES ACROSS OUR FAR SOUTH/SOUTHEAST COUNTIES AS WELL...WHERE AROUND AN INCH OF RAIN HAS ALSO FALLEN. RADAR AND SURFACE OBS SHOW A LARGE AREA OF PRECIPITATION MOVING NORTHEAST OUT OF OKLAHOMA ACROSS KANSAS AND INTO MISSOURI. THE LINE BETWEEN THE FREEZING RAIN MIXED WITH SLEET AND THE SNOW/SLEET MIXED WITH FREEZING RAIN CURRENTLY STRETCHES FROM NEAR MOUND CITY MISSOURI TO MARYVILLE AND GRANT CITY. THIS LINE SHOULD CONTINUE TO MOVE SLOWLY EAST AND A LITTLE SOUTH TODAY AS CANADIAN HIGH PRESSURE OOZES DOWN THE PLAINS. THE LONGER IT TAKES TO MOVE EAST...THE LESS SNOW WILL FALL...AND HAVE BACKED OFF ON SNOW AMOUNTS FOR MOST AREAS. EXPECT THE LINE TO BE EAST OF THE KANSAS CITY METRO AREA BY NOON AND BE EAST OF THE FORECAST AREA BY 6PM. THERE MAY BE A BIT OF A BREAK IN THE PRECIPITATION ACROSS NORTHWEST MISSOURI THIS MORNING. HOWEVER THINK THAT AREA WILL SEE A ROUND OF MODERATE SNOW THIS AFTERNOON INTO THE EVENING AS THE UPPER LEVEL SYSTEM MOVES ACROSS. TOTAL SNOWFALL SHOULD RANGE FROM 4 TO 6 INCHES IN THE NORTHWEST CORNER OF MISSOURI AND ALONG THE IOWA BORDER. SNOW AMOUNTS WILL DROP OFF TO THE SOUTHEAST WITH LITTLE MORE THAN AN INCH OF SNOW EXPECTED FROM THE SOUTHERN PORTION OF THE KANSAS CITY METRO EAST TO MOBERLY. NRR && .PREV DISCUSSION... 1100 PM TUE... CONVECTION FIRING AS EXPECTED FROM NORTHERN OKLAHOMA SWWD INTO WESTERN TEXAS. PRECIPITATION FURTHER NORTH...IN STOUT ISENTROPIC LIFT REGIME...HAS BEEN MORE SCATTERED IN NATURE BUT A BAND OF STEADIER PRECIPITATION IS LIFTING NORTHEAST TOWARDS THE KC METRO AREA. 00Z ETA/GFS RUNS ALL SHIFTING QPF FIELDS FURTHER SOUTH...WITH THE GFS THE FURTHEST NORTH. OVERALL PREFER ITS SOLUTION GIVEN EVOLVING THERMAL FIELDS THIS EVENING...AND A SIMPLE DISTANCE/SPEED OFF THE ONGOING CONVECTION IN OKLAHOMA. SO FAR A WIDESPREAD QUARTER TO HALF INCH OF ICE HAS BEEN REPORTED NORTHWEST OF A LINE FROM KANSAS CITY TO TRENTON TO UNIONVILLE. UPWARDS OF AN INCH OF SLEET ALSO HAS BEEN REPORTED AROUND MARYVILLE. CURRENT THINKING IS THAT FAR NORTHWEST MISSOURI MAY NOT SEE AS MUCH SNOW AS ORIGINALLY EXPECTED...BUT COMBINATION OF ICE...SLEET AND SNOW STILL WORTHY OF A WARNING THROUGH TOMORROW MORNING. BIGGEST BRUNT OF ICING LATE TONIGHT INTO WEDNESDAY MAY RUN FROM THE SOUTH SIDE OF KC METRO TO MOBERLY...WITH SLEET BECOMING MORE COMMON ACROSS THE NORTHLAND EARLY WEDNESDAY. UPDATED FORECASTS REFLECT THESE CHANGES. CHANGED HEADLINES EARLIER TO A WINTER STORM WARNING FOR AREAS ALONG AND NORTH OF US HIGHWAY 36...TO BETTER REFLECT STORM CHARACTERISTICS...AND THIS STILL LOOKS REASONABLE. FURTHER SOUTH...CONCERNS REVOLVE AROUND HYDRO ISSUES. PORTIONS OF CENTRAL MISSOURI HAVE ALREADY EXPERIENCED FLASH FLOODING...AND MODEL FORECASTS ARE QUITE AGGRESSIVE IN QPF IN THESE AREAS. SO LONG AS TEMPERATURES CONTINUE TO HOLD ABOVE FREEZING FROM BUTLER TO BOONVILLE...FLASH FLOODING WILL REMAIN A DISTINCT THREAT. HUDSON && .EAX WATCHES/WARNINGS/ADVISORIES... KS...ICE STORM...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR THE AREA THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS. MO...ICE STORM...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR THE AREA THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS. FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM WARRENSBURG TO FAYETTE FOR TODAY AND TONIGHT. NRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1248 PM CST TUE JAN 4 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- ...A SIGNIFICANT WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION LATE THIS AFTERNOON THROUGH THE DAY WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF FREEZING RAIN WILL SPREAD ACROSS MUCH OF THE OUTLOOK AREA...WITH SOME SLEET POSSIBLY MIXED IN ACROSS FAR NORTHWEST MISSOURI...LATE THIS AFTERNOON THROUGH THIS EVENING. ANOTHER ROUND OF FREEZING RAIN...SLEET AND SNOW WILL ARRIVE LATE TONIGHT INTO THE MORNING HOURS WEDNESDAY. BY WEDNESDAY AFTERNOON...AREAS ALONG A SWATH EXTENDING FROM KANSAS CITY AND ST JOSEPH EASTWARD THROUGH MACON AND KIRKSVILLE CAN EXPECT AN INCH OF ICE ACCUMULATION. AREAS NORTHWEST OF THIS SWATH WILL LIKELY SEE UP TO 6 INCHES OF SNOW ACCUMULATION OVERTOP OF A QUARTER INCH OF ICE...WHILE AREAS TO THE SOUTH CAN EXPECT AROUND A QUARTER INCH OF ICE ACCUMULATION. ADDITIONALLY...HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS CENTRAL MISSOURI...WHERE TEMPERATURES ARE CURRENTLY JUST ABOVE FREEZING...WILL LIKELY RESULT IN AN INCREASE IN FLOODING ALONG AREA RIVERS IN STREAMS...MAINLY ALONG AND SOUTH OF A LINE FROM WARRENSBURG TO FAYETTE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY AFTER THE IMPENDING WINTER STORM EXITS THE AREA DURING THE AFTERNOON HOURS WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 AM CST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM ICE STORM KIRKSVILLE 40.20N 92.58W
01/05/2005 ADAIR MO LAW ENFORCEMENT
1/4 INCH OF ICE ON ALL SURFACES. ROADS ICY.
0442 AM ICE STORM UNIONVILLE 40.48N 93.00W
01/05/2005 PUTNAM MO LAW ENFORCEMENT
1/2 INCH OF ICE ON ALL SURFACES. ROADS HAZARDOUS.
&&
LVQThe national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439090, 5439091, 5439092, 5439093.